Advertisement

Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Qualitative behavior of dissipative wave equations on bounded domains

  • 93 Accesses

  • 21 Citations

Abstract

The qualitative behavior of solutions of the mixed problem utt = Δu-a(x)ut in IR x Ω, u=0 on IR x ∂Ω, is studied in the case when a>0 and Ω⊂IRn is bounded. Roughly speaking, if a≧amin>0, then solutions decay at least as fast as exp t(ɛ −1/2amin), with the possible exception of a finite dimensional set of smooth solutions whose existence is associated with a phenomenon of overdamping. If amax is sufficiently small, depending on Ω, then no overdamping occurs.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    Dafermos, C., Contraction semigroups and trend to equalibrium in continuum mechanics, to appear.

  2. 2.

    Iwasaki, N., Local decay of solutions for symmetric hyperbolic systems with dissipative and coercive boundary conditions in exterior domains, Publ. RIMS Kyoto U. 5, 193–218 (1969).

  3. 3.

    Hille, E. and R. Phillips, Functional Analysis and Semigroups. AMS Colloquim Publications, vol. 31 (1957).

  4. 4.

    Lax, P. and R. Phillips, Scattering Theory. New York: Academic Press 1967.

  5. 5.

    Rauch, J., Five problems: an introduction to the qualitative theory of partial differential equations, in Partial Differential Equations and Related Topics. Springer Lecture Notes in Mathematics 446, 355–369 (1975).

  6. 6.

    Rauch, J. and M. Taylor, Exponential decay of solutions to symmetric hyperbolic systems on bounded domains. Indiana Math. J. 24, 79–86 (1974).

  7. 7.

    Rauch, J. and M. Taylor, Decay of solutions to non-dissipative hyperbolic systems on compact manifolds. Comm. Pure Appl. Math. 28, 501–503 (1975).

Download references

Author information

Additional information

Partially supported by NSF grant NSF GP 34260.

This work was partially supported by the National Science Foundation under Grant No. GP 34260

Communicated by C. Dafermos

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Rauch, J. Qualitative behavior of dissipative wave equations on bounded domains. Arch. Rational Mech. Anal. 62, 77–85 (1976). https://doi.org/10.1007/BF00251857

Download citation

Keywords

  • Neural Network
  • Complex System
  • Wave Equation
  • Nonlinear Dynamics
  • Electromagnetism